Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Goodland, KS

June 15, 2002Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2002, 2:37 PM CDT for Graham County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 2:37 PM CDT (19:37 UTC)
Expired
Jun 15, 2002, 3:30 PM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:45 PM CDTThunderstorm Wind 52 EBogue, KSStrong thunderstorm winds blew down 5 to 6 inch diameter tree limbs

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 151937
SVRGLD
KSC065-152030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 330 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTH OF HILL CITY...MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILL CITY AT 255 PM CDT
  BOGUE AT 310 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...MORLAND.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 3954 9963 3954 10015 3929 10014 3930 9962

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:25 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 15, 2:25 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SAT JUN 15 2002

TONIGHT...ISOLD SEVERE TSTMS ONGOING ACROSS ERN/SRN CWA. WITH SEVERE
TSTM WATCH UNTIL 5 PM MDT...WILL KEEP MENTION OF CHANCE TSTMS INTO
THE EVENING HOURS. EXPECT STORMS TO DECREASE IN COVERAGE AFTER MID
EVENING WITH PASSAGE OF UPPER S/WV TROF.

SUNDAY...NWLY FLOW ALOFT CONTINUES AND WITH OUTFLOW BOUNDARIES IN
THE AREA AND PROGGED CONVERGENCE BOUNDARY ACROSS NRN KS...WILL KEEP
IN A CHANCE OF TSTMS.

MONDAY...UPPER RIDGE AXIS BULGES FROM SCNTRL CO THRU ERN NEBRASKA
WITH MID LEVEL FLOW BECOMING MORE WESTERLY WHICH SHOULD DRY OUT THE
ATMOSPHERE SOMEWHAT. THE DRYLINE/SURFACE TROF SETS UP ALONG THE
CO-KS STATELINE. WITH SFC-850 MB AND 850-700 MB THETA-E RIDGE MAXIMA
ACROSS THE CWA...WILL GO WITH A CHANCE OF TSTMS ACROSS THE NE/KS
CNTYS IN THE AFTERNOON AHEAD OF THE DRYLINE FEATURE. WITH 850 MB
TEMPERATURES PROGGED NEAR 30C...HIGHS SHOULD CLIMB WELL INTO THE 90S.

TUESDAY...DRY WLY FLOW ALOFT PROGGED. LOW LEVEL CONVERGENCE AXIS
SETS UP ALONG THE CO FRONT RANGE WHICH WILL SHOULD KEEP TSTMS WELL
TO OUR WEST.

WEDNESDAY-SATURDAY...WILL KEEP THESE DAYS DRY WITH SWLY FLOW ALOFT.

.GLD...NONE.

RUBIN

In the hours before

Special weather statement, Jun 15, 12:26 PM CDT, 2 hours 11 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1126 AM MDT SAT JUN 15 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM MDT (600 PM
CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 500 PM MDT (600 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED
IN THE SEVERE THUNDERSTORM WATCH:

IN COLORADO...CHEYENNE...KIT CARSON AND YUMA COUNTIES.

IN KANSAS...CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...
LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...
WALLACE AND WICHITA COUNTIES.

IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW COUNTIES.

RUBIN
Local storm report, Jun 15, 1:19 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1219 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    8 NE BARTLEY              NE   .88 INCH HAIL
06/15/02   RED WILLOW                     REPORTED BY PUBLIC.
Local storm report, Jun 15, 1:43 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1219 PM    10 N NORTON               KS   .88 INCH HAIL
06/15/02   NORTON                         REPORTED BY STORM
                                          SPOTTER.

1232 PM    7 E NORTON                KS   1 INCH HAIL
06/15/02   NORTON                         REPORTED BY STORM
                                          SPOTTER.

1235 PM    3 SW NORTON               KS   60 MPH TSTM GUST
06/15/02   NORTON                         REPORTED BY STORM
                                          SPOTTER.

1239 PM    4 N LEOTI                 KS   1 INCH HAIL
06/15/02   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 15, 1:54 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 PM    5 NE LEOTI                KS   1.5 INCH HAIL
06/15/02   WICHITA                        REPORTED BY MEDIA.

1253 PM    HERNDON                   KS   1 INCH HAIL
06/15/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 2:01 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    OBERLIN                   KS   .75 INCH HAIL
06/15/02   DECATUR                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 2:09 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    OBERLIN                   KS   1 INCH HAIL
06/15/02   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:05 AM CDTSevere Thunderstorm WarningGLDDecatur40 min
Jun 15, 6:01 AM CDTSevere Thunderstorm WarningGLDNorton44 min
Jun 15, 6:17 AM CDTSevere Thunderstorm WarningGLDGraham28 min
Jun 15, 7:02 AM CDTSevere Thunderstorm WarningGLDGraham43 min
Jun 15, 1:13 PM CDTSevere Thunderstorm WarningGLDNorton62 min
Jun 15, 1:26 PM CDTSevere Thunderstorm WarningGLDWichita64 min
Jun 15, 1:44 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins61 min
Jun 15, 2:29 PM CDTSevere Thunderstorm WarningGLDWichita46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.